New York, 2009Hail and Damaging Winds in New York, June 26, 2009
June 26, 2009 · NWS BUF · 9 events in 5 counties and zones
An upper level disturbance brought a round of thunderstorms to the Finger Lakes region during the early afternoon hours. Hail up to an inch and a half was reported and the thunderstorms winds downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought a round of thunderstorms to the Finger Lakes region during the early afternoon hours. Hail up to an inch and a half was reported and the thunderstorms winds downed trees and power lines. Several thousand customers lost power because of the storm. Poor drainage flooding was reported. The LPGA tournament at Locust Hill Country Club was temporarily suspended by the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 9:51 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 26, 9:51 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1051 AM EDT FRI JUN 26 2009
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION THIS AFTERNOON
SETTING OFF A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
THEN MOVE EAST ACROSS THE GREAT LAKES AND PROVIDE FINE SEASONAL
WEATHER ON SATURDAY. ANOTHER UPPER LOW WILL APPROACH LATER SUNDAY
WITH THE THREAT OF SHOWERS. THIS LOW WILL REMAIN NEARLY STATIONARY
OVER THE EASTERN LAKES THROUGH AT LEAST WEDNESDAY WHICH WILL
RESULT IN UNSETTLED WEATHER FOR MOST OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FIRST ROUND OF SHOWERS/THUNDERSTORMS IS MARCHING ACROSS THE
NIAGARA FRONTIER ATTM. WHILE ANOTHER SHOWER CANNOT BE RULED OUT
I WOULD EXPECT ONCE THIS BATCH GOES THROUGH TO SEE LITTLE IN THE
WAY OF ADDITIONAL PRECIP FOR THE BUF/IAG METRO AREAS. TO THE EAST
AND HOWEVER MORE DIURNAL CONVECTION WILL CONTINUE TO DEVELOP
WITH INCREASING DAYTIME INSTABILITY. WHILE THE ACTIVITY WILL NOT
BE AS WIDESPREAD OR CONCENTRATED AS WAS SEEN YESTERDAY...THE
EXPECTED INSTABILITY WILL STILL BE PLENTY STRONG ENOUGH / LIS OF
-4 TO -9 AND SBCAPES OF 1000-1500 J/KG / AND DEEP ENOUGH TO ONCE
AGAIN LEAD TO THE POTENTIAL FOR SOME STRONG TO MARGINALLY SEVERE
PULSE STORMS...ESPECIALLY CONSIDERING THE CONTINUED WEST-
NORTHWESTERLY FLOW ALOFT.
RATHER THAN GENERAL 40 POP ACROSS THE AREA WILL SHOW A TREND
TOWARD HIGHER POPS TO THE EAST WITH DECREASING POPS WEST.
ANY DIURNAL CONVECTION FROM THIS AFTERNOON SHOULD GRADUALLY DIE DOWN
THIS EVENING WITH THE LOSS OF DIURNAL HEATING...WITH THE EXCEPTION
OF AREAS EAST OF LAKE ONTARIO WHERE A SHOWER THREAT SHOULD LINGER
THROUGH THE NIGHT GIVEN THE CLOSER PROXIMITY TO THE UPPER LOW OVER
NEW ENGLAND.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE RIDGE OVER THE UPPER GREAT LAKES WILL EASE ACROSS THE OHIO
VALLEY AND EASTERN GREAT LAKES SATURDAY AND SATURDAY NIGHT. WILL
AGAIN INCLUDE THE MENTION OF A BRIEF SHOWER OR TWO EAST OF LAKE
ONTARIO DURING THE DAY SATURDAY...HOWEVER THE VAST MAJORITY OF
SATURDAY AND SATURDAY NIGHT SHOULD BE RAINFREE. PARTLY TO MOSTLY
SUNNY SKIES AND H85 TEMPS OF +14C WILL SUPPORT MAX TEMPS IN THE
UPPER 70S TO LOWER 80S.
ON SUNDAY...CONDITIONS WILL DETERIORATE FROM WEST TO EAST AS A
STRONG DIGGING SHORTWAVE OVER THE UPPER GREAT LAKES WILL CIRCULATE A
COLD FRONT ACROSS THE REGION. THERE IS SOME DISCREPANCY IN THE
TIMING AMONG THE MODELS WITH THE GFS FASTEST AND ECMWF SLOWER AND
HOLDING SHOWERS OFF UNTIL SUN EVENING. DELAYED THE POPS UNTIL THE
AFTERNOON AND LOWERED POPS A TOUCH. THIS ACTIVITY WILL BE
WEAKENING AS IT ENCOUNTERS SUBSIDENCE OVER OUR AREA ON BACKSIDE OF
SLOWLY DEPARTING UPPER LOW OVER NEW ENGLAND...A TRAFFIC JAM OF
SORTS.
A DRY SLOT WILL THEN WORK ITS WAY NORTHWARDS ACROSS OUR REGION IN
THE WAKE OF THE COLD FRONT SUNDAY NIGHT. THIS SHOULD ALLOW THE BULK
OF ANY LEFTOVER SHOWERS TO END FROM WEST TO EAST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS PERIOD WILL BE QUITE UNSETTLED AS AN ANOMALOUSLY DEEP H5 CLOSED
LOW WILL BE NEARLY STATIONARY OVER THE EASTERN GREAT LAKES. WHILE
THERE WILL BE FREQUENT RAINFREE PERIODS...SOME FOR AS LONG AS 3 TO 6
HOURS...THERE WILL ALSO BE FAIRLY WIDESPREAD SHOWER ACTIVITY. WILL
COVER THE BULK OF THIS PERIOD WITH CHC POPS FOR SHOWERS AND FINE
TUNE AS THE EVENT UNFOLDS AND BECOMES MORE MANAGEABLE BY THE
GUIDANCE PACKAGES. WILL INCLUDE THUNDER IN MONDAYS FORECAST ONLY AS
REGION WILL BE ON EAST (WARMER) SIDE OF UPPER LOW THEN.
ALONG WITH THE FREQUENT SHOWERS...TEMPS DURING THIS PERIOD WILL
AVERAGE A FEW DEGREES BELOW NORMAL.
THE NICEST DAY OF THIS STRETCH WILL LIKELY BE THURSDAY AS THE CLOSED
LOW WILL START TO OPEN UP AND LIFT OUT TO OUR EAST.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE COMBINATION OF DIURNAL HEATING AND CONTINUED MID AND UPPER
LEVEL TROUGHING WILL LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED
CONVECTION THIS AFTERNOON. THE ACTIVITY WILL SLOWLY WANE AFTER
SUNSET...EXCEPT EAST OF LAKE ONTARIO WHERE SCATTERED SHOWERS WILL
PERSIST THROUGH THE NIGHT. GENERAL VFR CONDITIONS WILL BE THE RULE
OUTSIDE OF ANY SHOWERS AND STORMS...WITH REDUCTIONS TO IFR/MVFR
POSSIBLE WITHIN WHATEVER ACTIVITY MANAGES TO DEVELOP.
OUTLOOK...
SATURDAY...VFR.
SUNDAY THROUGH TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS.
&&
.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE THROUGH THIS
EVENING WITH CONDITIONS IMPROVING OVERNIGHT THROUGH SUNDAY
MORNING WITH GENERALLY LIGHT WINDS. AN UPPER LOW WILL APPROACH THE
AREA ON MONDAY AND LINGER THROUGH WEDNESDAY...BUT ITS ASSOCIATED
SURFACE LOW WILL LIE VERY CLOSE TO OUR AREA...SO WINDS WILL NOT BE
A FACTOR. THERE WILL BE SHOWER THREAT DAILY...WITH HIGHEST
POSSIBILITIES DURING THE AFTERNOON AND EARLY EVENING HOURS EACH
DAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...SFM
NEAR TERM...LEVAN
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, Jun 26, 4:18 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT FRI JUN 26 2009
NYZ001>008-010>014-019>021-085-270930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SFM
In the hours before
Local storm report, Jun 26, 5:11 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
611 AM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG LYONS 43.06N 76.99W
06/26/2009 WAYNE NY LAW ENFORCEMENT
SEVERAL POWER LINES DOWN
&&
SMCLAUGHThunderstorm Wind, Allegany
- When
- June 26, 11:03 AM EST
- Where
- Allegany County, 0.37 mi NW of Hume
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 42.474, -78.135
Law enforcement reported numerous trees down.
Hail, Monroe
- When
- June 26, 11:45 AM EST
- Where
- Monroe County, 0.26 mi NNE of Clarkson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.233, -77.927
Hail, Orleans
- When
- June 26, 11:45 AM EST
- Where
- Orleans County, 0.44 mi SSW of Holley
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.224, -78.024
Hail, Monroe
- When
- June 26, 11:53 AM EST
- Where
- Monroe County, 0.66 mi S of Brockport
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.210, -77.950
Hail, Monroe
- When
- June 26, 12:08 PM EST
- Where
- Monroe County, 0.8 mi SE of Greece
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.211, -77.690
Hail, Monroe
- When
- June 26, 12:10 PM EST
- Where
- Monroe County, 1.39 mi SE of Rochester
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 43.164, -77.613
Thunderstorm Wind, Wayne
- When
- June 26, 12:37 PM EST
- Where
- Wayne County, 0.69 mi NNE of Walworth
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -77.277
Thunderstorm Wind, Wayne
- When
- June 26, 12:55 PM EST
- Where
- Wayne County, 0.53 mi S of Newark
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.042, -77.100
Thunderstorm Wind, Ontario
- When
- June 26, 1:45 PM EST
- Where
- Ontario County, 0.69 mi NNE of Canandaigua
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.889, -77.274
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181486, 181478, 181480, 181481, 181479, 181483, 181484, 181485, 181487.